Melasma, a darkening of facial skin that sometimes occurs during pregnancy, has long been a challenging skin condition. Many laser treatments (including fractional and high-fluence Q-switched Nd:YAG) have been used in an attempt to correct this pigment disorder. However, the results are often unsatisfactory. Patients may experience problematic side effects including:
- Significant discomfort after treatment
- Long post-procedural downtimes
- Recurrence of melasma after treatment
- Additional hyperpigmentation (red or brown patches) as a rebound reaction
- Dots of hypopigmentation (white spots) in the treated areas
- Hair whitening
- Urticaria (hives)
Now, dermatologists are testing a combination of facial treatments to achieve more consistent results with fewer adverse reactions. The therapy consists of microdermabrasion, low-fluence Q-switched neodymium: YAG laser, topical skin lightening products, and high SPF sunscreen. An initial study has been conducted involving 27 women with melasma that failed to respond to other treatment methods.
About the Procedure
Each patient received a microdermabrasion treatment to buff away the top layer of dead skin and stimulate fresh skin growth. This mild therapy was followed by treatment with a low energy laser that targeted and impaired melanocytes (melanin producing cells in the skin). After this, patients began a home skin care regimen with hydroquinone and tretinoin. All patients used sunscreen with a rating of SPF 40 or higher during the study to limit UV exposure. Patients underwent 2 or more treatments to achieve their maximum level of melasma correction.
Study Results and Side Effects
22 of the patients achieved at least 27% improvement. 11 patients experienced 95% clearance of their hyperpigmentation. Most participants reported more than a 50% improvement at the study’s one month mark. There’s no news yet on how long the results last. The microdermabrasion portion of treatment caused slight reddening that resolved quickly. Patients did not report pain from the laser treatment. The most significant problem (affecting 1 out of 4 patients) was actually skin irritation from the use of the tretinoin. This side effect went away when they stopped using that ingredient. No participants showed signs of hyperpigmentation or hypopigmentation after treatment.